Tattoo or not to tattoo?

Hello all. I will probably get ridiculed asking this question - but has anyone on warfarin had a tattoo (I have been on warfarin for 11years now - will be on it for life)? Is it totally a no no or have fellow warfarin folk had tattoo while they are taking warfarin? Any advice would be greatly appreciated. Thank you in advance for taking the time to reply.

11 Replies

  • That is an interesting question, I will look out for your replies.

    I to am on it for life so would like to know. Thanks

  • The reason I am on warfarin is because I had a bacterial infection in my blood stream which led to a bacterial heart infection called endocarditis. This destroyed my mitral valve. I spent 9 weeks in hospital on intravenous antibiotics and had a replacement mitral valve. My cardiac consultant was surprised that I survived!

    I would not let anyone stick needles in me to get tattoo!

  • Tipper...My names Josh, Im 29 years old. I also had endo carditis that destroyed my mitral valve. I was in Hospital for 8 weeks. Whilst in there I had multi organ failure and was in a coma for almost a month. Im also very very lucky to be alive. Since ive heard that they can only diagnose 10-15 cases of endo carditis nationally a year I was quite suprised when I saw your post. Seems like we had he same thing !

  • Hi, I was 53 at the time and also had liver and kidney failure. I was on kidney dialysis for 10 days or so and my liver function was monitored for 18 months. It took me that 18 months to really get fit for life again and about 5 years to really feel I was back to health and strength. One lasting impact is my balance which is a bit wobbly at times due to the damage done to my inner ears by the antibiotics. Crossing a ploughed field is more like crossing a minefield!

    Glad to hear you are now well.


  • HI Tipper,

    I to had ENDOCARDITIS, back in 2004/5. It destroyed my Aortic, & damaged my Mitral Valve. I have a Mechanical Aortic, & luckily my MITRAL was not so damaged, so it was repaired stitched & an Annoplasty ring inserted. Been on Warfarin since, like you for life.As for a tattoo, for us who have had Endocarditis, its a NO NO. It would be good to converse with you further on what we had. I guess we was on the same treatment. Penicillin & Gentomiacin. Unfortunately the Gentomiacin damaged both my inner ear drums, & has left me with a balance problem. But hey, like you lucky to be here today.

  • One more for the endocarditis club! I got very ill in summer 2012 (at 35) and was sent home by my London GP and then by A&E over a ten day period before eventually calling an ambulance. I was on gentamycin, vancomycin and something else and left in a bed with cultures taken twice a day for three weeks, basically whilst my doctors watched me deteriorate. The infection started messing with my brain (hallucinations, mini strokes etc) and got to kidneys and spleen, then luckily my consultant and his team were off enjoying the jubilee weekend when a young locum doctor noticed how bad I was. 5am bank holiday CT scan (the radiographer didn't look happy) confirmed a spot of mitral regurgitation and a collapsing lung. So I got transferred immediately to the London Chest Hospital, met my surgeon (still in scrubs), decided to go cyborg (mechanical) and went into theatre next morning. They did a TEE under general, decided I was too weak and put me back in ITU on "Domestos grade" IVs for two days before whipping the valve out proper. I spent a fortnight bouncing between ITU, high dependency and cardiac wards while they tried to identify the bacteria, then one day there was a commotion and they ripped my drips out and gave me a much smaller one. Didn't look much but apparently did its thang and I got home a fortnight later, great way to spend the summer. Like all of you I consider myself extremely lucky to be here, if it hadn't been for that doctor and the skill of the team at LCH, I'd be a goner.

    It's very interesting to hear some endocarditis stories, I've mainly only spoken to people on heart forums about warfarin, INR and valve replacement so I maybe don't consider the after effects of the antibiotics or infection as much as I should.

  • Tattooing involves needles puncturing the skin to place ink under the dermis. This process causes bleeding. Therefore, if you are on warfarin you will bleed a lot more, it will take longer to heal and may affect the final image by scaring. This is also made worse depending on the size and location of the tattoo. Last time I nicked myself shaving it took 3 hrs to stop!

    Any reputable tattooist shouldn't tattoo anyone on warfarin because of the above concerns. Remember that if you have tell the dentist, you also need to be open and tell your tattooist! However, you are better to take the advice of your haematologist rather than listen to me and others on here! Please just don't stop taking warfarin to just get a tattoo

  • Thank you all for taking the time to reply and pass on valuable information. I was concerned with the excessive bleeding that would occur - but I had not thought about the time it would take to heal and the possibility of infections! You guys and gals are fantastic and have a wealth of experience and information which could never be gained without being a part of this online community! I don't think I will put myself through the tattoo hassle now! Thank you so much for your advice it is greatly appreciated.

  • Glad to be of help and gladder that you decided not to do it!

  • Me too. Yes, this is an excellent example of how helpful this community can be.

  • I am on warfarin as I have a

    mechanical aortic valve.

    I recently had a course of physiotherapy during which I was advised that I could not have acupuncture which he would have recommended, because of the infection risk.

You may also like...